Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 18, NWS Wichita, KS

April 9, 2013Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 9, 2013, 4:26 PM CDT for Chase County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2013, 4:26 PM CDT (21:26 UTC)
Expired
Apr 9, 2013, 5:00 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chase County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:43 PM CDTHAIL 0.7510 W Cottonwood Falls, KS
Apr 9, 4:43 PM CDTHAIL 0.8810 W Cottonwood Falls, KSCOURTESY SPOTTERNETWORK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS53 KICT 092126
SVRICT
KSC017-092200-
/O.NEW.KICT.SV.W.0018.130409T2126Z-130409T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT TUE APR 9 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CEDAR
  POINT...AND MOVING NORTH AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...ELMDALE...STRONG CITY...BAZAAR AND HYMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3852 9638 3808 9665 3809 9683 3826 9685
      3853 9677
TIME...MOT...LOC 2126Z 202DEG 38KT 3829 9679

HAIL...1.00IN
WIND...60MPH

$$

CARUSO
3 follow-up statements
189 
WWUS53 KICT 092134
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT TUE APR 9 2013

KSC017-092200-
/O.CON.KICT.SV.W.0018.000000T0000Z-130409T2200Z/
CHASE KS-
434 PM CDT TUE APR 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CHASE COUNTY
UNTIL 500 PM CDT...

AT 433 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF ELMDALE...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...ELMDALE...STRONG CITY AND HYMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3852 9638 3808 9665 3809 9683 3826 9685
      3853 9677
TIME...MOT...LOC 2135Z 205DEG 36KT 3835 9673

HAIL...1.00IN
WIND...60MPH

$$

CARUSO
857 
WWUS53 KICT 092149
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT TUE APR 9 2013

KSC017-092200-
/O.CON.KICT.SV.W.0018.000000T0000Z-130409T2200Z/
CHASE KS-
449 PM CDT TUE APR 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CHASE COUNTY
UNTIL 500 PM CDT...

AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELMDALE...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
HYMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3852 9638 3808 9665 3809 9683 3826 9685
      3853 9677
TIME...MOT...LOC 2149Z 205DEG 36KT 3846 9667

HAIL...1.00IN
WIND...<50MPH

$$
811 
WWUS53 KICT 092157
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT TUE APR 9 2013

KSC017-092207-
/O.EXP.KICT.SV.W.0018.000000T0000Z-130409T2200Z/
CHASE KS-
457 PM CDT TUE APR 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY WILL EXPIRE AT
500 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3852 9638 3808 9665 3809 9683 3826 9685
      3853 9677
TIME...MOT...LOC 2157Z 205DEG 36KT 3853 9663

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:31 PM CDT, 55 minutes earlier.

Area forecast discussion, Apr 9, 3:31 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT TUE APR 9 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 330 PM CDT TUE APR 9 2013

FORECAST CONCERNS FOCUS AROUND SEVERE THUNDERSTORM CHANCES THIS
AFTERNOON/EVENING...WITH AN INCREASING THREAT FOR HAZARDOUS WINTERY
PRECIPITATION THIS EVENING THROUGH WEDNESDAY MORNING.

AS OF 230 PM...A VERY STRONG COLD FRONT STRETCHING FROM NORTHEAST KS
SOUTHWEST INTO SOUTH-CENTRAL KS AND SOUTH INTO WESTERN OK CONTINUED
TO PROGRESS EAST/SOUTHEAST ACROSS THE REGION. A RELATIVELY WARM AND
MOIST/UNSTABLE AIRMASS IN THE 70S EXISTED AHEAD OF THE FRONT...WITH
TEMPERATURES PLUMMETING INTO THE 30S AND 40S IMMEDIATELY IN ITS
WAKE. IN THE UPPER LEVELS...AN EXPANSIVE AND DEEP MID/UPPER TROUGH
SPUN OVER THE CENTRAL/SOUTHERN ROCKIES.

SEVERE WEATHER CHANCES...ANTICIPATING SFC-BASED THUNDERSTORMS TO
CONTINUE FORMING ALONG THE ADVANCING COLD FRONT THIS AFTERNOON AND
EVENING...GENERALLY ALONG/SOUTHEAST OF THE KS TURNPIKE CORRIDOR.
SINCE SURFACE COLD FRONT IS OUTRUNNING THE DEEPER FRONTAL AND UPPER
FORCING...UNSURE ON JUST HOW WIDESPREAD/SEVERE THIS ACTIVITY WILL
BE. HOWEVER...THINKING THE POTENTIAL EXISTS FOR QUARTER-GOLFBALL
SIZE HAIL AND 60-70 MPH WINDS WITH THE STRONGEST ACTIVITY...ALONG
WITH A SLIGHT CHANCE OF AN ISOLATED TORNADO. GIVEN THE STRONG LINEAR
FRONTAL FORCING IN CONCERT WITH STOUT EFFECTIVE SHEAR...MAIN STORM
MODE WILL BE BROKEN LINES WITH EMBEDDED SUPERCELL STRUCTURES.
GENERALLY WEST OF THE TURNPIKE...SCATTERED ELEVATED STORMS ARE
POSSIBLE...WITH AN ATTENDANT THREAT OF MARGINALLY SEVERE HAIL GIVEN
MODEST ELEVATED INSTABILITY AND STRONG EFFECTIVE SHEAR.

AS THE SHALLOW COLD AIR CONTINUES ADVANCING EAST THIS
EVENING/TONIGHT...THE MID/UPPER TROUGH HANGING BACK OVER THE ROCKIES
WILL PREVENT DEEP COLD AIR FROM ADVANCING SOUTHEAST ACROSS THE
AREA...ALLOWING FOR A VERY STOUT WARM/MOIST LAYER AROUND 800 MB TO
PERSIST WELL TO THE WEST OF THE EFFECTIVE SURFACE COLD FRONT. WITH
ENERGY CONTINUING TO APPROACH FROM THE SOUTHWEST...TIGHTENING THE
MID-LEVEL BAROCLINIC ZONE ACROSS THE REGION...ANTICIPATING
WIDESPREAD PRECIPITATION TO BUST OUT WEST OF THE FLINT HILLS THIS
EVENING/TONIGHT. GIVEN THE EXPECTED SUB-FREEZING SURFACE
TEMPERATURES FROM WEST TO EAST...ANTICIPATING THE POTENTIAL FOR
WIDESPREAD FREEZING RAIN/SLEET...SOME OF WHICH COULD BE
CONVECTIVE/HEAVY IN NATURE...WHICH COULD ALLOW FOR RAPID ICE/SLEET
ACCUMULATIONS IN SPOTS. ANTICIPATING THIS ACTIVITY TO GRADUALLY PUSH
INTO EASTERN KS WEDNESDAY...ALTHOUGH WARMING TEMPERATURES THROUGH
DAY MAY ALLOW MOSTLY LIQUID PRECIPITATION BY LATE MORNING.
CONSEQUENTLY...ISSUED A WINTER WEATHER ADVISORY FROM LATE THIS
AFTERNOON THROUGH WEDNESDAY GENERALLY ALONG/WEST OF THE FLINT
HILLS...INCLUDING THE WICHITA METRO. LATER SHIFTS MAY NEED TO EXPAND
IT EAST ANOTHER ROW OF COUNTIES. ADDITIONALLY...IF CONVECTIVE
FREEZING RAIN/SLEET MATERIALIZES...LATER SHIFTS MAY NEED TO UPGRADE
TO A WINTER STORM WARNING.

WELL BELOW NORMAL TEMPERATURES WILL LIKELY CONTINUE THROUGH LATE
WEEK...AS THE DEEP MID/UPPER TROUGH SLOWLY ADVANCES EAST ACROSS
MID-AMERICA.

ADK

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 330 PM CDT TUE APR 9 2013

MODEL CONSENSUS SUGGESTS WARMING TEMPERATURES BY THE WEEKEND...WITH
POTENTIALLY ANOTHER STRONG WEATHER SYSTEM ARRIVING FOR EARLY-MID
NEXT WEEK...AS ANOTHER TROUGH DIGS ACROSS THE WESTERN CONUS. THERE
IS QUITE A BIT OF SUPPORT FROM THE ECMWF AND GFS (ALONG WITH GFS
ENSEMBLE MEMBERS)...SO CONFIDENCE IS BEGINNING TO INCREASE IN THE
POTENTIAL FOR MORE PRECIPITATION EARLY-MID NEXT WEEK.

ADK

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 651 AM CDT TUE APR 9 2013

A STRONG COLD FRONT WAS ALREADY PUSHING SOUTH INTO CENTRAL KANSAS
EARLY THIS MORNING AND EXPECT IT TO CONTINUE CHARGING SOUTHWARD
TODAY ACROSS THE REGION. A LINE OF STRONG TO SEVERE THUNDERSTORMS
IS EXPECTED TO DEVELOP AHEAD OF THE FRONT FOR THIS AFTERNOON.
MEANWHILE...LOW CLOUDS IN MVFR CATEGORY WILL LINGER OVER THE
REGION WITH POSSIBLE IFR CONDITIONS TONIGHT. THE RAIN WILL CHANGE
OVER TO A WINTER PRECIP TYPE OF SLEET/FREEZING RAIN LATER
TONIGHT...AS MUCH COLDER AIR POURS INTO THE AREA.

JAKUB

&&

.FIRE WEATHER...
ISSUED AT 330 PM CDT TUE APR 9 2013

WIDESPREAD PRECIPITATION WILL AFFECT THE REGION THIS EVENING
THROUGH WEDNESDAY MORNING...ALONG WITH MUCH COLDER TEMPERATURES
THROUGH LATE WEEK. FIRE DANGER MAY BECOME MORE ELEVATED BY THE
WEEKEND...DUE TO WARMING TEMPERATURES AND INCREASING SOUTHERLY
WINDS. HOWEVER...CRITICAL FIRE DANGER IS NOT ANTICIPATED BY ANY
MEANS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    28  37  27  48 /  80  80  10  10
HUTCHINSON      26  36  26  47 /  80  60  10  10
NEWTON          27  37  26  45 /  80  80  10  10
ELDORADO        29  38  27  47 /  80  80  10  10
WINFIELD-KWLD   30  39  26  50 /  80  80  10  10
RUSSELL         23  35  25  45 /  60  50  10   0
GREAT BEND      23  36  25  46 /  60  50  10   0
SALINA          26  37  26  45 /  80  60  10  10
MCPHERSON       25  36  26  46 /  80  60  10  10
COFFEYVILLE     37  43  29  50 /  80  80  10  10
CHANUTE         37  42  30  49 /  80  80  10  10
IOLA            37  42  30  48 /  80  80  10  10
PARSONS-KPPF    37  42  30  49 /  80  80  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT
WEDNESDAY FOR KSZ052-053-068-069-083-092-093.

WINTER WEATHER ADVISORY UNTIL 1 PM CDT WEDNESDAY FOR KSZ032-033-
047>051-067.

WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT
WEDNESDAY FOR KSZ082-091.

&&
Hazardous weather outlook, Apr 9, 4:21 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT TUE APR 9 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION LATE THIS
AFTERNOON THROUGH TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL
BE GENERALLY BEFORE MIDNIGHT. THE PRIMARY THREATS EAST OF THE
TURNPIKE WILL BE QUARTER TO GOLFBALL SIZE HAIL...60 TO 70 MPH
WINDS AND AN ISOLATED TORNADO. THE MAIN THREATS WEST OF THE
TURNPIKE WILL BE DIME TO QUARTER SIZE HAIL.

MUCH COLDER AIR WILL FILTER SOUTHEAST IN WAKE OF THE COLD FRONT.
WITH PRECIPITATION EXPECTED TO GRADUALLY INCREASE ACROSS THE
REGION TONIGHT...FREEZING DRIZZLE...FREEZING RAIN AND SLEET IS
LIKELY GENERALLY ALONG AND WEST OF THE FLINT HILLS. ICE AND SLEET
ACCUMULATIONS ARE LIKELY...ESPECIALLY ON ELEVATED SURFACES. PLEASE
REFER TO THE LATEST WINTER WEATHER ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTRY MIX OF FREEZING RAIN AND SLEET SHOULD PERSIST UNTIL
LATE WEDNESDAY MORNING AND EARLY AFTERNOON. PLEASE REFER TO THE
LATEST WINTER WEATHER ADVISORY FOR MORE INFORMATION.

THUNDERSTORM CHANCES SHOULD INCREASE ACROSS THE AREA FROM SUNDAY
THROUGH MID NEXT WEEK. AT THIS TIME IT APPEARS AT LEAST STRONG
STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THROUGH
THE EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMB/ADK

In the hours before

Special weather statement, Apr 9, 3:13 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT TUE APR 9 2013

KSZ051-067-092045-
MCPHERSON-RENO-
313 PM CDT TUE APR 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON AND RENO COUNTIES...

AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SEDGWICK...OR 14 MILES SOUTHWEST OF
NEWTON. THIS STORM WAS MOVING TO THE NORTH AT 40 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

&&

LAT...LON 3836 9737 3817 9754 3817 9770 3798 9770
      3792 9775 3800 9796 3859 9769 3859 9737
TIME...MOT...LOC 2012Z 180DEG 0KT 3789 9750

COOK
Special weather statement, Apr 9, 4:16 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT TUE APR 9 2013

KSZ052-053-092145-
CHASE-MARION-
416 PM CDT TUE APR 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BURNS...OR 16 MILES SOUTHEAST OF MARION...
AND MOVING NORTH AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3852 9651 3809 9675 3808 9686 3810 9698
      3852 9685
TIME...MOT...LOC 2117Z 200DEG 40KT 3820 9684

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:56 AM CDTWinter Weather AdvisoryICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more31 hr
Apr 9, 3:13 PM CDTSpecial Weather StatementICTMcPherson32 min
Apr 9, 4:16 PM CDTSpecial Weather StatementICTChase29 min
Apr 9, 5:14 PM CDTSpecial Weather StatementICTRussell31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.